Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Is it safe to have protein shakes with excess potassium and phosphorus while suffering from chronic kidney disease?

User rating for this question
Answered by

Practicing since : 1996
Answered : 258 Questions
Do the protein shakes on the Herbalife Diet contain too much potassium and phosphorus for someone with chronic kidney disease? Thank you. YYYY@YYYY
Posted Fri, 24 Jan 2014 in Kidney Conditions
Answered by Dr. Ravi Bansal 53 minutes later
Brief Answer: Protein shakes Detailed Answer: Hi XXXX, Protein shakes are not recommended for CKD patients. They should be avoided until-unless the patient is severly malnurished. Normal protein requirement is 0.8gm/Kg/day of protein intake. So you will have to calculate protein intake from your diet. if still you are not able to meet the protein intake goal , then you can take supplements. All protein supplements are rich in Potassium and Phosphorus- Some less some more. Weather this will be more for you depends on- the extent of kidney damage you have as reflected by serum creatinine level; whether or not the patient is on dialysis; serum Potassium and phosphorus level by blood test; and the amount of protein powder you want to eat every day and its constituent chart. Just taking protein powder now and then without adequate planning should be discouraged. And detailed discussion with your nephrologist or dietitian will help you. Hope this helps. Best wishes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor